Acetaminophen Toxicity

Article Author:
Suneil Agrawal
Article Editor:
Babak Khazaeni
Updated:
11/14/2018 1:40:52 PM
PubMed Link:
Acetaminophen Toxicity

Introduction

Acetaminophen (N-acetyl-para-aminophenol, paracetamol, APAP) toxicity is common primarily because the medication is so readily available and there is a perception that it is very safe. More than 60 million Americans consume acetaminophen on a weekly basis. Acetaminophen is used in many products in combination with other preparations, especially with opioids and diphenhydramine. Many people are not aware that it is contained in these combination medications.[1][2][3]

Etiology

Even though acetaminophen has a good safety profile at therapeutic levels, it can cause severe liver toxicity if taken in large amounts. The recommended dose of acetaminophen for adults is 650 to 1000 mg every 4 to 6 hours, not to exceed 4 grams/day. In children, the dose is 15 mg/kg every 6 hours, up to 60 mg/kg/day. Toxicity develops at 7.5 to 10g/day or 140 mg/kg.[4]

Epidemiology

Acetaminophen toxicity is the second most common cause of liver transplantation worldwide and the most common in the US. It is responsible for 56,000 emergency department visits, 2600 hospitalizations, and 500 deaths per year in the United States. Fifty percent of these are unintentional overdoses.[5][6]

Pathophysiology

Acetaminophen is rapidly absorbed from the gastrointestinal (GI) tract and reaches therapeutic levels in 30 minutes to 2 hours. Overdose levels peak at 4 hours unless there are other factors that could delay gastric emptying, such as a co-ingestion of an agent that delays gastric motility, or if the acetaminophen is in extended release form.[4]

Histopathology

The histological features of acetaminophen toxicity will reveal cytolysis and presence of centrilobular necrosis. The injury to the latter is chiefly due to the elevated levels of N-acetyl-p-benzoquinoneimine (NAPQI) in this zone.

Toxicokinetics

Metabolism primarily occurs through glucuronidation and sulfuration, both of which occur in the liver. In an overdose, these pathways are saturated, and more acetaminophen is subsequently metabolized to NAPQI by cytochrome P450. NAPQI is a toxic substance that is safely reduced by glutathione to nontoxic mercaptate and cysteine compounds, which are then renally excreted. An overdose depletes the stores of glutathione, and once they reach less than 30% of normal, NAPQI levels increase and subsequently binds to hepatic macromolecules causing hepatic necrosis. This is irreversible.

Many anti-epileptic and anti-tuberculosis medications are known to increase the activity of cytochrome P450. There is also increased the activity of this enzyme in alcoholics and smokers, although acute intoxication with alcohol or cirrhosis can decrease the activity of cytochrome P450.

Glucuronidation is dependent on carbohydrate stores, and more acetaminophen is converted to NAPQI in the malnourished patient.

There are also decreased stores of glutathione in alcoholics, and patient with AIDS.

History and Physical

The clinical course of acetaminophen toxicity is divided into four stages. During the first stage (0.5 to 24 hours), the patient may be asymptomatic or may have emesis. In the second stage (18-72 hours), there may be emesis plus right upper quadrant pain and hypotension. In the third stage (72 to 96 hours), liver dysfunction is significant with renal failure, coagulopathies, metabolic acidosis, and encephalopathy. GI symptoms reappear, and death is most common at this stage. Stage 4 (4 days to 3 weeks) is marked by recovery.

Evaluation

The diagnosis of acetaminophen toxicity is based on serum levels of the drug, even if there are no symptoms. Other laboratory studies needed include liver function tests and PT/INR. If the ingestion is severe, LFTs can rise within 8-12 hours of ingestion. Normally they become elevated in the second stage at 18 to 72 hours. Co-ingestions can be important, and a urine drug screen, EKG, and metabolic panel may be useful. If serum levels fall into the toxic range based on the Rumack-Matthew Nomogram, then initiate treatment. A level greater than 140 mcg/mL at 4 hours from ingestion is considered toxic. Serum levels must be drawn between 4 to 24 hours from the time of ingestion to properly use the nomogram. It can also only be applied to a single acute ingestion.[7][8][9]

For chronic acetaminophen ingestions, the Rumack-Matthew Nomogram cannot be applied. Acetaminophen levels do not correlate well with the degree of overdose. In these cases, the provider must use risk factors, lab values, and clinical suspicion to determine whether or not there was a significant ingestion. Suspect and treat an overdose if the acetaminophen level is greater than 20 mcg/mL or if LFTs are elevated. There is usually less toxicity as the liver can regenerate its glutathione stores.

Treatment / Management

The treatment of acetaminophen poisoning depends on when the drug was ingested. If the patient presents within 1 hour of ingestion, GI decontamination may be attempted. In alert patients, activated charcoal can be used. Orogastric lavage or whole bowel irrigation are not effective therapies.[10][11][12]

All patients with high levels of acetaminophen need admission and treatment with N-acetyl-cysteine (NAC). This agent is fully protective against liver toxicity if given within 8 hours after ingestion. NAC works through multiple routes. It prevents binding of NAPQI to hepatic macromolecules, acts as a substitute for glutathione, is a precursor for sulfate, and reduces NAPQI back to acetaminophen. Indications for NAC include serum levels that fall in the toxic range according to the Rumack-Matthew Nomogram, an APAP level greater than 10 mcg/mL with an unknown time of ingestion, a dose of acetaminophen greater than 140 mg/kg taken more than 8 hours ago,  abnormal labs with an ingestion more than 24 hours ago, and ingestion with any evidence of liver injury. 

NAC can be administered both intravenously (IV) and orally. The IV form has shown to decrease the length of the hospital stay and may be better tolerated by the patient as the oral form has a foul rotten egg odor and taste. The oral form also requires 18 doses given 4 hours apart, with total treatment time being 72 hours. In comparison, the IV form requires only 20 hours of treatment. The IV form also is preferred in pregnant patients and when there is a fulminant hepatic failure.

Patients who continue to have deterioration such as renal failure, metabolic acidosis, encephalopathy, and coagulopathy should have a referral to a transplant surgeon. In patients who present 24 hours after ingestion of acetaminophen, NAC administration should still be attempted and may improve survival. At this stage, it can act as an antioxidant which diminishes hepatic necrosis, decreases neutrophil infiltration, improves microcirculatory blood flow, and increases tissue oxygen delivery. Hemodialysis can also be an effective treatment, especially with concurrent renal failure.  

There is no need to adjust the dose for patients with alcoholism or the chronically ill, and it is safe in pregnancy. Repeat acetaminophen levels are also not needed after treatment has begun. 

NAC should be continued past 72 hours if there is a fulminant hepatic failure until the patient receives a liver transplant, recovers, or dies. 

Differential Diagnosis

  • Hepatorenal syndrome
  • Viral hepatitis
  • Wilson disease
  • Pancreatitis

Enhancing Healthcare Team Outcomes

In general, all drug toxicities are managed with an interprofessional team of healthcare professionals. Besides physicians, the role of the nurse and pharmacist cannot be overstated. The nurse and pharmacist are key players in educating the family about the potential toxicity of acetaminophen. The parents should be informed that acetaminophen must be placed out of reach of children. In addition, the parents have to know the proper dosing for children and appreciate the fact that there are pediatric and adult doses of the drug. When patients are discharged, they should be provided with clear instructions on drug dosage, frequency, and route of administration. All parents should be educated on reading the label of the vial containing the medication. Finally, parents need to be educated that combining drugs can also increase the risk of toxicity and this practice should be avoided.[13][14] (Level V)

 Outcomes

If the patient is diagnosed and treated promptly, the mortality for acetaminophen toxicity is less than 2%. However, if patients present late and have developed severe liver failure, the mortality is high. About 1% to 3% of patients with severe liver failure need to undergo a liver transplant as a life-saving measure.[15][16][17] (Level V)

In general, children less than 6 years of age have a better prognosis than adults, chiefly because of their greater capacity to detoxify APAP. The overall prognosis of patients depends on the following criteria:

  • Creatinine levels more than 3.4 mg/dL
  • Arterial pH remaining less than 7.3 despite adequate fluid hydration
  • Prothrombin time more than 1.8 times control or an INR of more than 6.5
  • Development of grade 3 or 4 encephalopathy